Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 17, 2018, 7:01 PM MDT for Rio Arriba County, Sandoval County, San Juan County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 7:01 PM MDT (01:01 UTC)
- Expired
- Jul 17, 2018, 8:56 PM MDT
- In force
- 115 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 142 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2467 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484
WGUS55 KABQ 180101
FFWABQ
NMC039-043-045-180400-
/O.NEW.KABQ.FF.W.0043.180718T0101Z-180718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
701 PM MDT TUE JUL 17 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Rio Arriba County in north central New Mexico...
Northwestern Sandoval County in north central New Mexico...
Southeastern San Juan County in northwestern New Mexico...
* Until 1000 PM MDT.
* At 659 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain near Lybrook and Escrito Trading Post. Around two
inches of rain has already fallen. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of southwestern
Rio Arriba...northwestern Sandoval and southeastern San Juan
Counties. Drainages over Highway 550 are expected to flood between
Counselors and Nageezi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3626 10755 3624 10752 3619 10753 3615 10757
3620 10767 3624 10767 3626 10769 3631 10775
3633 10776 3628 10762
$$
441 follow-up statement
875
WGUS75 KABQ 180256
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
856 PM MDT TUE JUL 17 2018
NMC039-043-045-180306-
/O.CAN.KABQ.FF.W.0043.000000T0000Z-180718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Arriba-Sandoval-San Juan-
856 PM MDT TUE JUL 17 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RIO ARRIBA...NORTHWESTERN
SANDOVAL AND SOUTHEASTERN SAN JUAN COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3626 10755 3624 10752 3619 10753 3615 10757
3620 10767 3624 10767 3626 10769 3631 10775
3633 10776 3628 10762
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:44 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 5:44 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Tue Jul 17 2018 .AVIATION... 00Z TAF CYCLE Shower and storm activity has stuck to the northern higher terrain with building cumulus over the southern two thirds of NM remaining fairly confined to the higher terrain. Tstm activity will gradually die down across the north over the next few hours. An outflow boundary is expected to bring gusty winds perhaps as high as 25kts to KFMN from the E by 01Z. Another outflow boundary is emanating from storms over NE New Mexico, perhaps pushing as far as KTCC. Winds will calm overnight with debris clouds hanging through to sunrise. Building cumulus confined to the higher terrain is expected again by late Tuesday morning. 24 && .PREV DISCUSSION...339 PM MDT Tue Jul 17 2018... .SYNOPSIS... High pressure is currently centered near the California-Nevada border, extending into parts of Arizona and New Mexico. This is keeping light winds aloft over northern and western New Mexico where slow-moving thunderstorms have developed. These will continue to move sluggishly and erratically into the evening before gradually diminishing. Storms through the remainder of the week are expected to continue favoring the higher terrain of northern and western New Mexico as high pressure slowly moves over the Land of Enchantment. Storms will be fewer than day's past with a gradual drying of the atmosphere and warmer temperatures. && .DISCUSSION... The upper high centered near the high Sierra of CA and into NV also has elongated along a west-east axis, draping itself over our forecast area. A weak deformation zone aloft exists over northern parts of the state, posing erratic light winds aloft. The other notable feature aloft is the inverted trough, or easterly wave, that is currently moving across Sonora. A slug of dry air aloft wrapped around the northern periphery of this trough/wave and has limited storm coverage over the southeastern half of the state with the moisture gradient acting as a storm trigger. In the northeastern corner a residual surface outflow boundary from last night's convection has been a focal point for convective initiation. Storms will continue to initiate from these features into the evening with new mesoscale cold pool collisions redeveloping new storms. Into Wednesday, the upper high strengthens over NV, wrapping a northerly wind component aloft into NM while also allowing some drier air to spill into northern forecast zones. This will push the best moisture and prospects for storms to west central NM with a more uniform north to south storm motion. Temperatures will start climbing 3 to 5 degrees above today's readings and nudging above seasonal averages due to the drier air, less storm coverage, and fewer clouds. On Thursday, the high center drifts closer to the Four Corners with possibly a secondary centroid attempting to take shape over the eastern NM and west TX border. This will introduce a lighter wind flow aloft and complicate storm motions, but the best moisture will be situated over west central to southwestern NM again where higher storm chances will be. Temperatures will continue to rise with the stronger 596-597 decameter pressure heights building over us at 500mb. Look for highs to run 3 to 10 degrees above normal outside of the west central and southwestern zones. The high orbits close to NM into the weekend with storms continuing to generally favor the northern and western high country. High temperatures will stay close to normal in the west, but readings in the east will remain 5 to 10 degrees above average. There is some potential for moisture to creep up in the east by Sunday, and this could introduce scattered storms with localized spots of temperature relief. There is potential that a surface boundary could re- invigorate storms in eastern NM into early next week. 52 && .FIRE WEATHER... Significantly drier mid level air has continued to spread across the southern 1/2 of NM today, and coverage of showers and thunderstorms this afternoon and this evening will be primarily across northern and west central NM. In these areas, scattered thunderstorms will move slowly due to light winds aloft, and the threat of flash flooding will once again be present, especially in the northern mountains. Ventilation rates this afternoon will be fair to poor across western, north central and potions of south central NM and fair to good elsewhere. Minimum relative humidity this afternoon will be in the upper teens to middle 20s in the eastern plains and 25 to 40 percent across the rest of the area. With ample low level moisture, relative humidity recovery tonight will range from good across the eastern plains and south central NM to very good to excellent across the remainder of the region. Strong upper level high pressure centered over the southern Great Basin will expand eastward over NM Wednesday. Warming and drying air in the mid levels Wednesday will further reduce the coverage of showers and thunderstorms with isolated activity primarily in the higher terrain of northern and western NM. Winds under the strong high pressure aloft Wednesday will be light and generally less than 10 mph. Ventilation rates will be poor to fair across portions of southwest, west central and north central NM Wednesday and will be fair elsewhere. High temperatures Wednesday will be slightly above normal west of the central mountains and well above normal east of the central mountains. The center of the upper level high will move eastward over southern CO Thursday. Moisture drawn around the southern periphery of the upper high will move across western NM with isolated to scattered afternoon and evening thunderstorms expected across southwest and west central NM. Ventilation rates will be poor to fair Thursday from the Middle Rio Grande Valley northward across north central NM and fair to good elsewhere. High temperatures Thursday will be above average areawide with continued light winds. The upper high will be centered over eastern NM Friday with another very warm to hot day, light winds and scattered showers and thunderstorms west of the Continental Divide. The upper high will shift slightly eastward over west TX Saturday, and moisture will circulate across western NM and northern NM, where isolated showers and thunderstorms will develop in the afternoon. High temperatures will be well above normal Saturday with light winds across central and western NM and south winds 10 to 15 mph across the eastern plains. As the upper high shifts back to the west over western NM Sunday, a weak disturbance will cross northern NM. This feature should increase showers and thunderstorms activity to scattered across northern NM Sunday afternoon and evening. As the upper high continues to drift to the west into eastern AZ Monday, a strong backdoor cold front is projected to cross eastern and central NM Monday and Monday night. The cold front is expected to recharge moisture from eastern NM to the Continental Divide with increasing coverage of showers and thunderstorms expected Monday and Tuesday afternoon and evening. 28 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ510>515. &&
Hazardous weather outlook, Jul 17, 4:12 AM MDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 412 AM MDT Tue Jul 17 2018 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 412 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon into tonight over western and northern areas. Storm motions will be slow and rainfall could be heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Locations that have received heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations will receive 1 to 2 inches or more of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm activity will generally be less compared to recent days from Wednesday into the weekend. However, isolated thunderstorms may still produce torrential downpours with localized flash flooding a concern through early next week, especially on recent burn scars. Thunderstorm chances will trend up early next week, especially across the east. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
In the hours before
Special weather statement, Jul 17, 5:29 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
529 PM MDT TUE JUL 17 2018
NMZ504-180000-
Northwest Highlands-
529 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY
UNTIL 600 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Lindrith, or 31 miles south of Dulce, moving south at
10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of west central Rio
Arriba County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3657 10710 3657 10708 3659 10705 3657 10693
3630 10693 3636 10726 3659 10715
TIME...MOT...LOC 2329Z 012DEG 7KT 3648 10706
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:42 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval, San Juan | 2 hr |
| Jul 17, 7:23 PM MDT | Areal Flood Advisory | ABQ | Taos | 112 min |
| Jul 18, 1:38 PM MDT | Areal Flood Advisory | ABQ | Cibola | 112 min |
| Jul 18, 1:45 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Jul 18, 1:54 PM MDT | Areal Flood Advisory | ABQ | Cibola | 111 min |
| Jul 18, 2:11 PM MDT | Special Weather Statement | ABQ | 34 min | |
| Jul 18, 3:25 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 2 hr |
| Jul 18, 3:30 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 18, 3:52 PM MDT | Areal Flood Advisory | ABQ | Catron | 113 min |
| Jul 18, 4:18 PM MDT | Special Weather Statement | ABQ | Bernalillo | 42 min |
| Jul 18, 4:20 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 19 min |
| Jul 18, 4:51 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 114 min |
| Jul 18, 4:54 PM MDT | Special Weather Statement | ABQ | 36 min | |
| Jul 18, 5:16 PM MDT | Areal Flood Advisory | ABQ | Catron | 119 min |
| Jul 18, 5:31 PM MDT | Special Weather Statement | ABQ | 44 min | |
| Jul 18, 5:44 PM MDT | Flash Flood Warning | ABQ | Cibola | 69 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.